Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Unbounded derivations, free dilations, and indecomposability results for II$ _1$ factors


Authors: Yoann Dabrowski and Adrian Ioana
Journal: Trans. Amer. Math. Soc. 368 (2016), 4525-4560
MSC (2010): Primary 46L36; Secondary 28D15, 37A20
DOI: https://doi.org/10.1090/tran/6470
Published electronically: October 28, 2015
MathSciNet review: 3456153
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give sufficient conditions, in terms of the existence of unbounded derivations satisfying certain regularity properties, which ensure that a II$ _1$ factor $ M$ is prime or has at most one Cartan subalgebra. For instance, we prove that if there exists a real closable unbounded densely defined derivation $ \delta :M\rightarrow L^2(M)\bar {\otimes }L^2(M)$ whose domain contains a non-amenability set, then $ M$ is prime. If $ \delta $ is moreover ``algebraic'' (i.e. its domain $ M_0$ is finitely generated, $ \delta (M_0)\subset M_0\otimes M_0$ and $ \delta ^*(1\otimes 1)\in M_0$), then we show that $ M$ has no Cartan subalgebra. We also give several applications to examples from free probability. Finally, we provide a class of countable groups $ \Gamma $, defined through the existence of an unbounded cocycle $ b:\Gamma \rightarrow \mathbb{C}(\Gamma /\Lambda )$, for certain subgroups $ \Lambda <\Gamma $, such that the II$ _1$ factor $ L^{\infty }(X)\rtimes \Gamma $ has a unique Cartan subalgebra, up to unitary conjugacy, for any free ergodic probability measure preserving (pmp) action $ \Gamma \curvearrowright (X,\mu )$.


References [Enhancements On Off] (What's this?)

  • [AD95] C. Anantharaman-Delaroche, Amenable correspondences and approximation properties for von Neumann algebras, Pacific J. Math. 171 (1995), no. 2, 309-341. MR 1372231 (96m:46106)
  • [BCG03] P. Biane, M. Capitaine, and A. Guionnet, Large deviation bounds for matrix Brownian motion, Invent. Math. 152 (2003), no. 2, 433-459. MR 1975007 (2004g:60039), https://doi.org/10.1007/s00222-002-0281-4
  • [BV97] Mohammed E. B. Bekka and Alain Valette, Group cohomology, harmonic functions and the first $ L^2$-Betti number, Potential Anal. 6 (1997), no. 4, 313-326. MR 1452785 (98e:20056), https://doi.org/10.1023/A:1017974406074
  • [Be08] Serban Teodor Belinschi, The Lebesgue decomposition of the free additive convolution of two probability distributions, Probab. Theory Related Fields 142 (2008), no. 1-2, 125-150. MR 2413268 (2009d:46115), https://doi.org/10.1007/s00440-007-0100-3
  • [BO08] Nathanial P. Brown and Narutaka Ozawa, $ C^*$-algebras and finite-dimensional approximations, Graduate Studies in Mathematics, vol. 88, American Mathematical Society, Providence, RI, 2008. MR 2391387 (2009h:46101)
  • [CS13] Ionut Chifan and Thomas Sinclair, On the structural theory of $ {\rm II}_1$ factors of negatively curved groups, Ann. Sci. Éc. Norm. Supér. (4) 46 (2013), no. 1, 1-33 (2013) (English, with English and French summaries). MR 3087388
  • [Co76] A. Connes, Classification of injective factors. Cases $ II_{1},$ $ II_{\infty },$ $ III_{\lambda },$ $ \lambda \not =1$, Ann. of Math. (2) 104 (1976), no. 1, 73-115. MR 0454659 (56 #12908)
  • [Da10a] Yoann Dabrowski, A note about proving non-$ \Gamma $ under a finite non-microstates free Fisher information assumption, J. Funct. Anal. 258 (2010), no. 11, 3662-3674. MR 2606868 (2011d:46135), https://doi.org/10.1016/j.jfa.2010.02.010
  • [Da10b] Yoann Dabrowski, A non-commutative path space approach to stationary free stochastic differential equations, preprint arXiv:1006.4351.
  • [Da14] Yoann Dabrowski, A free stochastic partial differential equation, Ann. Inst. Henri Poincaré Probab. Stat. 50 (2014), no. 4, 1404-1455. MR 3270000, https://doi.org/10.1214/13-AIHP548
  • [DL92] E. Brian Davies and J. Martin Lindsay, Noncommutative symmetric Markov semigroups, Math. Z. 210 (1992), no. 3, 379-411. MR 1171180 (93f:46088), https://doi.org/10.1007/BF02571804
  • [FV12] Pierre Fima and Stefaan Vaes, HNN extensions and unique group measure space decomposition of $ \rm II_1$ factors, Trans. Amer. Math. Soc. 364 (2012), no. 5, 2601-2617. MR 2888221, https://doi.org/10.1090/S0002-9947-2012-05415-8
  • [Ge98] Liming Ge, Applications of free entropy to finite von Neumann algebras. II, Ann. of Math. (2) 147 (1998), no. 1, 143-157. MR 1609522 (99c:46068), https://doi.org/10.2307/120985
  • [Ho14] Cyril Houdayer, Structure of $ \textup {II}_1$ factors arising from free Bogoljubov actions of arbitrary groups, Adv. Math. 260 (2014), 414-457. MR 3209358, https://doi.org/10.1016/j.aim.2014.04.010
  • [HPV13] Cyril Houdayer, Sorin Popa, and Stefaan Vaes, A class of groups for which every action is $ \textup {W}^*$-superrigid, Groups Geom. Dyn. 7 (2013), no. 3, 577-590. MR 3095710
  • [Io12] Adrian Ioana, Classification and rigidity for von Neumann algebras, preprint arXiv:1212.0453, to appear in Proceedings of the 6th European Congress of Mathematics (Krakow, 2012), European Mathematical Society Publishing House.
  • [Io15] Adrian Ioana, Cartan subalgebras of amalgamated free product $ {\rm II}_1$ factors, Ann. Sci. Éc. Norm. Supér. (4) 48 (2015), no. 1, 71-130 (English, with English and French summaries). With an appendix by Ioana and Stefaan Vaes. MR 3335839
  • [IPP08] Adrian Ioana, Jesse Peterson, and Sorin Popa, Amalgamated free products of weakly rigid factors and calculation of their symmetry groups, Acta Math. 200 (2008), no. 1, 85-153. MR 2386109 (2009a:46119), https://doi.org/10.1007/s11511-008-0024-5
  • [LS77] Roger C. Lyndon and Paul E. Schupp, Combinatorial group theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 89, Springer-Verlag, Berlin-New York, 1977. MR 0577064 (58 #28182)
  • [MP03] Nicolas Monod and Sorin Popa, On co-amenability for groups and von Neumann algebras, C. R. Math. Acad. Sci. Soc. R. Can. 25 (2003), no. 3, 82-87 (English, with French summary). MR 1999183 (2004i:43004)
  • [MvN43] F. J. Murray and J. von Neumann, On rings of operators. IV, Ann. of Math. (2) 44 (1943), 716-808. MR 0009096 (5,101a)
  • [OP10] Narutaka Ozawa and Sorin Popa, On a class of $ {\rm II}_1$ factors with at most one Cartan subalgebra, Ann. of Math. (2) 172 (2010), no. 1, 713-749. MR 2680430 (2011j:46101), https://doi.org/10.4007/annals.2010.172.713
  • [Oz04] Narutaka Ozawa, Solid von Neumann algebras, Acta Math. 192 (2004), no. 1, 111-117.
  • [Pe09a] Jesse Peterson, A 1-cohomology characterization of property (T) in von Neumann algebras, Pacific J. Math. 243 (2009), no. 1, 181-199. MR 2550142 (2010f:22009), https://doi.org/10.2140/pjm.2009.243.181
  • [Pe09b] Jesse Peterson, $ L^2$-rigidity in von Neumann algebras, Invent. Math. 175 (2009), no. 2, 417-433. MR 2470111 (2010b:46128), https://doi.org/10.1007/s00222-008-0154-6
  • [PS12] Jesse Peterson and Thomas Sinclair, On cocycle superrigidity for Gaussian actions, Ergodic Theory Dynam. Systems 32 (2012), no. 1, 249-272. MR 2873170, https://doi.org/10.1017/S0143385710000751
  • [Po83] Sorin Popa, Orthogonal pairs of $ \ast $-subalgebras in finite von Neumann algebras, J. Operator Theory 9 (1983), no. 2, 253-268. MR 703810 (84h:46077)
  • [Po86] S. Popa, Correspondences, INCREST Preprint 1986.
  • [Po93] Sorin Popa, Markov traces on universal Jones algebras and subfactors of finite index, Invent. Math. 111 (1993), no. 2, 375-405. MR 1198815 (94c:46128), https://doi.org/10.1007/BF01231293
  • [Po06a] Sorin Popa, On a class of type $ {\rm II}_1$ factors with Betti numbers invariants, Ann. of Math. (2) 163 (2006), no. 3, 809-899. MR 2215135 (2006k:46097), https://doi.org/10.4007/annals.2006.163.809
  • [Po06b] Sorin Popa, Strong rigidity of $ \rm II_1$ factors arising from malleable actions of $ w$-rigid groups. I, Invent. Math. 165 (2006), no. 2, 369-408. MR 2231961 (2007f:46058), https://doi.org/10.1007/s00222-006-0501-4
  • [Po07a] Sorin Popa, On Ozawa's property for free group factors, Int. Math. Res. Not. IMRN 11 (2007), Art. ID rnm036, 10. MR 2344271 (2008m:46123), https://doi.org/10.1093/imrn/rnm036
  • [Po07b] Sorin Popa, Deformation and rigidity for group actions and von Neumann algebras, International Congress of Mathematicians. Vol. I, Eur. Math. Soc., Zürich, 2007, pp. 445-477. MR 2334200 (2008k:46186), https://doi.org/10.4171/022-1/18
  • [Po08] Sorin Popa, On the superrigidity of malleable actions with spectral gap, J. Amer. Math. Soc. 21 (2008), no. 4, 981-1000. MR 2425177 (2009e:46056), https://doi.org/10.1090/S0894-0347-07-00578-4
  • [PV10] Sorin Popa and Stefaan Vaes, Group measure space decomposition of $ {\rm II}_1$ factors and $ W^\ast $-superrigidity, Invent. Math. 182 (2010), no. 2, 371-417. MR 2729271 (2012b:46126), https://doi.org/10.1007/s00222-010-0268-5
  • [PV14a] Sorin Popa and Stefaan Vaes, Unique Cartan decomposition for $ \rm II_1$ factors arising from arbitrary actions of free groups, Acta Math. 212 (2014), no. 1, 141-198. MR 3179609, https://doi.org/10.1007/s11511-014-0110-9
  • [PV14b] Sorin Popa and Stefaan Vaes, Unique Cartan decomposition for $ \rm II_{1}$ factors arising from arbitrary actions of hyperbolic groups, J. Reine Angew. Math. 694 (2014), 215-239. MR 3259044, https://doi.org/10.1515/crelle-2012-0104
  • [Sa89] J.-L. Sauvageot, Tangent bimodule and locality for dissipative operators on $ C^*$-algebras, Quantum probability and applications, IV (Rome, 1987) Lecture Notes in Math., vol. 1396, Springer, Berlin, 1989, pp. 322-338. MR 1019584 (90k:46145), https://doi.org/10.1007/BFb0083561
  • [Sh00] Dimitri Shlyakhtenko, Free entropy with respect to a completely positive map, Amer. J. Math. 122 (2000), no. 1, 45-81. MR 1737257 (2001f:46102)
  • [Sh09] Dimitri Shlyakhtenko, Lower estimates on microstates free entropy dimension, Anal. PDE 2 (2009), no. 2, 119-146. MR 2547131 (2012a:46129), https://doi.org/10.2140/apde.2009.2.119
  • [Ue05] Yoshimichi Ueda, HNN extensions of von Neumann algebras, J. Funct. Anal. 225 (2005), no. 2, 383-426. MR 2152505 (2006k:46100), https://doi.org/10.1016/j.jfa.2005.01.004
  • [Va07] Stefaan Vaes, Rigidity results for Bernoulli actions and their von Neumann algebras (after Sorin Popa), Astérisque 311 (2007), Exp. No. 961, viii, 237-294. Séminaire Bourbaki. Vol. 2005/2006. MR 2359046 (2009k:46112)
  • [Va08] Stefaan Vaes, Explicit computations of all finite index bimodules for a family of $ {\rm II}_1$ factors, Ann. Sci. Éc. Norm. Supér. (4) 41 (2008), no. 5, 743-788 (English, with English and French summaries). MR 2504433 (2010k:46061)
  • [Va10] Stefaan Vaes, Rigidity for von Neumann algebras and their invariants, Proceedings of the International Congress of Mathematicians. Volume III, Hindustan Book Agency, New Delhi, 2010, pp. 1624-1650. MR 2827858 (2012g:46006)
  • [Va12] Stefaan Vaes, An inner amenable group whose von Neumann algebra does not have property Gamma, Acta Math. 208 (2012), no. 2, 389-394. MR 2931384, https://doi.org/10.1007/s11511-012-0079-1
  • [Vo93] Dan Voiculescu, The analogues of entropy and of Fisher's information measure in free probability theory. I, Comm. Math. Phys. 155 (1993), no. 1, 71-92. MR 1228526 (94k:46137)
  • [Vo94] Dan Voiculescu, The analogues of entropy and of Fisher's information measure in free probability theory. II, Invent. Math. 118 (1994), no. 3, 411-440. MR 1296352 (96a:46117), https://doi.org/10.1007/BF01231539
  • [Vo96] Dan Voiculescu, The analogues of entropy and of Fisher's information measure in free probability theory. III. The absence of Cartan subalgebras, Geom. Funct. Anal. 6 (1996), no. 1, 172-199. MR 1371236 (96m:46119), https://doi.org/10.1007/BF02246772
  • [Vo98a] Dan Voiculescu, A strengthened asymptotic freeness result for random matrices with applications to free entropy, Internat. Math. Res. Notices 1 (1998), 41-63. MR 1601878 (2000d:46080), https://doi.org/10.1155/S107379289800004X
  • [Vo98b] Dan Voiculescu, The analogues of entropy and of Fisher's information measure in free probability theory. V. Noncommutative Hilbert transforms, Invent. Math. 132 (1998), no. 1, 189-227. MR 1618636 (99d:46087), https://doi.org/10.1007/s002220050222
  • [Vo99] Dan Voiculescu, The analogues of entropy and of Fisher's information measure in free probability theory. VI. Liberation and mutual free information, Adv. Math. 146 (1999), no. 2, 101-166. MR 1711843 (2001a:46064), https://doi.org/10.1006/aima.1998.1819
  • [Vo02] Dan Voiculescu, Cyclomorphy, Int. Math. Res. Not. 6 (2002), 299-332. MR 1877005 (2003a:46092), https://doi.org/10.1155/S1073792802105046
  • [VDN92] Dan Voiculescu, K. J. Dykema, and A. Nica, Free random variables, A noncommutative probability approach to free products with applications to random matrices, operator algebras and harmonic analysis on free groups, CRM Monograph Series, vol. 1, American Mathematical Society, Providence, RI, 1992. MR 1217253 (94c:46133)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 46L36, 28D15, 37A20

Retrieve articles in all journals with MSC (2010): 46L36, 28D15, 37A20


Additional Information

Yoann Dabrowski
Affiliation: Université de Lyon, Université Lyon 1, Institut Camille Jordan UMR 5208, 43 Boulevard du 11 novembre 1918, F-69622 Villeurbanne cedex, France
Email: dabrowski@math.univ-lyon1.fr

Adrian Ioana
Affiliation: Department of Mathematics, University of California, San Diego, California 90095-1555
Email: aioana@ucsd.edu

DOI: https://doi.org/10.1090/tran/6470
Received by editor(s): May 4, 2013
Received by editor(s) in revised form: May 4, 2014
Published electronically: October 28, 2015
Additional Notes: The first author was partially supported by ANR grant NEUMANN
The second author was partially supported by NSF Grant DMS #1161047, NSF Career Grant DMS #1253402, and a Sloan Foundation Fellowship
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society